Texas, 2024

Damaging Wind in Texas, October 30, 2024

October 30, 2024 · NWS SJT · 1 event in 1 county or zone

A line of strong thunderstorms developed along a cold front moving through the Big Country and produced a severe wind gust at the Abilene Regional Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A line of strong thunderstorms developed along a cold front moving through the Big Country and produced a severe wind gust at the Abilene Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 30, 5:00 PM CST, 4 hours 51 minutes earlier. Its key messages:

  • Above normal temperatures with gusty south winds through this afternoon.
  • Isolated strong to severe thunderstorms are possible this evening into early Thursday morning.
  • Expect near normal temperatures Thursday and Friday in the wake of a weak cold front. Rain chances will return Friday and continue through the weekend.
Area forecast discussion, Oct 30, 5:00 PM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
600 PM CDT Wed Oct 30 2024

...New AVIATION...

.KEY MESSAGES...

  - Above normal temperatures with gusty south winds through this
    afternoon.

  - Isolated strong to severe thunderstorms are possible this
    evening into early Thursday morning.

  - Expect near normal temperatures Thursday and Friday in the
    wake of a weak cold front. Rain chances will return Friday
    and continue through the weekend.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 145 PM CDT Wed Oct 30 2024

Feels more like April than the end of October with gusty south
winds and temperatures climbing well into the 80s. Cold front will
arrive tonight and bring a chance of showers and storms to
portions of the area. Latest CAMs continue the idea of an area of
convection developing near a San Angelo to Coleman and Brownwood
line late in the evening or more likely just after midnight, with
the coverage expanding as it moves southeast across the Heartland
and Hill Country by sunrise. Have increased POPs for these areas,
as well as expanding the mention of isolated POPs to include San
Angelo as well.

Slightly cooler and drier air mass will settle in behind the
front, allowing temperatures behind the front across the Big
Country to drop into the 50s tonight. Highs tomorrow will be much
closer to seasonal normals and stay in the mid 70s to around 80

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 132 PM CDT Wed Oct 30 2024

On Friday, an upper large upper level trough across the western
CONUS will begin to deepen, with an upper level low developing
across the Four Corners region by late Sunday. Ahead of this
feature, surface moisture will quickly increase across the area on
Friday, with dewpoints starting off in the morning in the 40s to
near 50 and increasing to 60 or higher by the afternoon hours.
Expect rain chances to increase late in the day Friday as West
Central Texas remain in southwest flow aloft. Rain chances will
increase even more as we head into the overnight hours. These rain
chances will continue through the weekend, with the highest rain
chances and rain amounts expected across the Big Country. Locally
heavy rainfall will be possible as precipitable water values
increase to 1.25 to 1.6 inches. Temperatures will be mild Friday
through Monday, albeit still above seasonal normals, with highs in
the upper 70s to low 80s.

The aforementioned upper level trough/low will track across the
Great Plains late Monday into Tuesday, sending a cold front through
the forecast area late Monday. Isolated to scattered showers and
thunderstorms are possible on Monday, with drier conditions expected
behind the front. In addition, cooler temperatures are expected with
highs Tuesday and Wednesday in the upper 60s to mid 70s and
overnight lows in the mid 40s to lower 50s.

&&

.AVIATION...
(00Z TAFS)
Issued at 553 PM CDT Wed Oct 30 2024

Winds will continue to weaken as we go into the overnight hours. A
cold front will move through the area overnight, bringing
potential thunderstorms to all of our terminals. There is still
uncertainty in how far west and south storms will form along the
front, so we have gone with PROB30 and TEMPO groups for now. KJCT,
KSOA, and KBBD could see MVFR CIGs for a few hours prior to the
front. After the front moves through, we'll see light north winds
and VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     53  75  53  80 /  30   0  10  30
San Angelo  55  78  56  83 /  20   0  10  30
Junction    59  82  58  83 /  50  20  10  30
Brownwood   56  77  56  79 /  70   0  10  30
Sweetwater  52  74  55  79 /   0   0  10  30
Ozona       58  79  60  80 /  10   0  10  30
Brady       60  78  58  79 /  60  10  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....Daniels
AVIATION...AP

In the hours before

Special weather statement, Oct 30, 9:44 PM CST, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1044 PM CDT Wed Oct 30 2024

TXZ066-099-113-114-127-128-139-140-310415-
Throckmorton TX-Runnels TX-Shackelford TX-Callahan TX-Coleman TX-
Jones TX-Taylor TX-Brown TX-
1044 PM CDT Wed Oct 30 2024

...STRONG THUNDERSTORMS WILL IMPACT CALLAHAN...SOUTHEASTERN JONES...
NORTHWESTERN BROWN...NORTHERN COLEMAN...TAYLOR...SHACKELFORD...
NORTHEASTERN RUNNELS AND SOUTHEASTERN THROCKMORTON COUNTIES THROUGH
1115 PM CDT...

At 1043 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from The Intersection Of Us-183
And Us-283 to 7 miles northeast of Hamby to near Drasco. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Abilene, Clyde, Albany, Baird, Cross Plains, Tuscola, Buffalo Gap,
Lawn, Moran, Woodson, Putnam, Burkett, Dudley, Ibex, Bradshaw,
Rowden, Fort Griffin, Caps, Atwell, and Eula.

This includes Interstate 20 between Mile Markers 284 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3319 9895 3296 9895 3295 9909 3208 9911
      3195 9920 3209 10015 3257 9968 3314 9926
TIME...MOT...LOC 0343Z 269DEG 21KT 3307 9916 3256 9952 3213 9996

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AP

The radar

The Dyess AFB radar (KDYX), 42 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
October 30, 9:51 PM CST
Where
Taylor County, 0.69 mi S of (Abi)abilene Muni Ar
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
32.410, -99.680

A wind gust of 68 mph was measured at the Abilene Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, October 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220984.